Tylenol Warnings Serve as Grave ReminderBy: Lacy Langley - August 30, 2013
Very soon the Tylenol products that we know as the safest pain reliever available and use without fear for every little ache will carry bright red warning labels on the lid. These warnings are a product of numerous lawsuits and pressure by the federal government.The warnings will start in October on Extra Strength Tylenol and become widespread on other Tylenol products in the following months.
The warnings are intended to make clear the possible sudden liver failure or even death that can be caused by taking too much Tylenol in a day. The Center for Disease Control and Prevention reports that overdoses of Acetaminophen send between 50,000 to 80,000 people to the emergency room each year and claim the lives of around 500. So what is the factor that turns the safest pain reliever into a killer? Humans. That’s right.
Apparently, we all assume we need the highest dose available to begin with. Many stores don’t even carry Regular Strength Tylenol on their shelves anymore. I’m not sure I have ever seen a regular strength bottle in anyone’s medicine cabinet. Extra Strength has 1,000mg of Acetaminophen, compared to 650 mg in the Regular Strength dose. The maximum safe dosage is 4,000mg per day
Here’s the danger: You just had surgery, so you take your Vicodin or Percocet, which contain 2600mg daily of Acetaminophen in the two pills every six hours . You still feel pain, so You think you could just add Extra Strength Tylenol to the regimen, for another 3,000mg. Now, you also have a cold, or trouble sleeping, so you take Nyquil to sleep. You’re a tough guy and don’t need to read labels, so you don’t realize that Nyquil also contains 650mg of Acetaminophen. A regular dose. After a few days on this 6,250mg regimen, liver failure is a real risk.
However, there are still cases where, researchers say, the patients with liver failure took the recommended dose. They say it could be genetic predisposition, or it could be a human predisposition to lie for money. My bet is, it’s the second, but READ LABELS, PEOPLE! And be careful about the dose you take.
Image via Wikipedia